Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS San Angelo, TX

May 25, 2014Crockett County, Schleicher County, Texas

NWS San Angelo, TX issued this flash flood warning at May 25, 2014, 12:16 PM CDT for Crockett County, Schleicher County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2014, 12:16 PM CDT (17:16 UTC)
Expired
May 25, 2014, 3:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Schleicher County, TX

The radar

The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 5.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.8
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WGUS54 KSJT 251716
FFWSJT
TXC105-413-252000-
/O.NEW.KSJT.FF.W.0008.140525T1716Z-140525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1216 PM CDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CROCKETT COUNTY IN WEST CENTRAL TEXAS...
  WESTERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 300 PM CDT

* AT 1213 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE 
TO MOVE ACROSS SCHLEICHER AND CROCKETT COUNTIES.  SOME AREAS MAY 
RECEIVED 1 TO 3 INCHES OF RAIN OVER THE NEXT COUPLE OF HOURS. 

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ELDORADO.

THIS INCLUDES THE LOW WATER CROSSINGS ALONG...
RANCH ROAD 915 BETWEEN ELDORADO AND MERTZON...
RANCH ROAD 1820 WEST OF ELDORADO...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3072 10112 3108 10111 3109 10042 3108 10039
      3072 10062

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 7:41 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 25, 7:41 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
741 AM CDT Sun May 25 2014

.UPDATE...
Made a quick update to the forecast for today to remove the
diurnal timing for showers and thunderstorms today. Recent
radar imagery shows considerable development of showers and
thunderstorms across West Texas into our western counties.
The convection moving to the northeast and will overspread
much of our area this morning.

&&

.PREV DISCUSSION... /ISSUED 622 AM CDT SUN MAY 25 2014/

AVIATION...
/12Z TAFS/

Prevailing conditions will remain primarily VFR through the next
12-18 hours. Conditions will be improving at KJCT and KBBD in the
wake of the early morning MCS that plowed through the area.
However, convection is becoming widespread across the area
(especially to the west) and temporary reductions in visibilities
to less than 2 miles and ceilings under 2000 ft will accompany
thunderstorms as they affect the forecast terminals. The primary
concern this morning will reside at KSJT and KABI where there is a
realistic chance of thunder on station at any given hour through
12z Monday. However, the time was limited to the period from mid
morning through the evening hours. TAFs will be amended as the
temporal and areal uncertainties diminish.

Johnson

PREV DISCUSSION... /ISSUED 512 AM CDT SUN MAY 25 2014/

SHORT TERM...
(Today and Tonight)

We have expanded the Flash Flood Watch to include all of the West
Central Texas counties, and have extended it to include both today
and tonight. The forecast concerns continue to revolve around heavy
rainfall and localized flash flooding potential, and severe weather.

Convection has continued into early this morning over our central
and southern counties, with light showers to the north. The
stronger storms with heavier rainfall are across the southeastern
part of our area. This convection is expected to slowly weaken and
eventually diminish through mid-morning. Another area of showers
and thunderstorms is moving east across the Panhandle and
northwest Texas early this morning. This may send an outflow
boundary to the southeast toward our northwestern counties later
this morning and early this afternoon. The outflow boundary from
the convection farther south has worked into our southeastern
counties. Will monitor for monitor for potential convective
initiation along these boundaries this afternoon.

The upper level low over northwestern New Mexico will lift into
far southern Colorado today, then will begin to shift to the
southeast tonight. This upper low is progged to move southeast
into the Texas Panhandle Monday on evening, then into southwestern
Oklahoma on Tuesday morning.

Additional rounds of showers and thunderstorms are expected across
our area during the next couple of days. In addition to surface
outflow boundaries, embedded disturbance rotating around the
southern periphery of the upper low could aid in convective
development to the west of our area, with the steering flow
carrying the storms into our area. Should have a relative lull in
showers/storms later this morning, with an increase activity this
afternoon and evening. Carrying high chance to likely PoPs
tonight, as low-level jet and an influx of warm/ moist air helps
to sustain convection through the night.

With moderate instability and adequate vertical shear, severe
storms will be possible, with large hail and damaging winds the
main threats. With some placement uncertainty on where the
greatest severe weather threat will be, held off at this time with
the mention of severe storms. Next shift can evaluate this further
and add a mention where needed. Moist axis remains in place over
our area, and locally heavy rainfall is again expected. Given the
convective trends during the past 24 hours, much of our area has
received heavy rainfall and the ground is becoming saturated in
some places. Additional heavy rainfall could lead to flash
flooding concerns, so the Flash Flood Watch was expanded to
encompass all of West Central Texas, and is now in effect today
through tonight. Going with near persistence for temperatures.

LONG TERM...
(Monday through Saturday)

The active weather pattern will continue Memorial Day and Monday
night, with the highest rain chances shifting to our northern and
northeastern counties based on the forecast track of the upper
low. The main concerns continue with heavy rainfall and severe
storms. Made little changes to the forecast Tuesday through the
end of the week. The higher chance for showers and thunderstorms
is expected to be across our northern and eastern counties
Tuesday, with low rain chances Wednesday in our eastern counties. A
gradual warming trend is expected late in the week, when an upper
ridge is progged to slowly build east into West Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 80  66  80  65  81 /  60  60  50  60  40
San Angelo 	 81  66  83  66  86 /  60  60  40  40  20
Junction 	 81  66  82  66  83 /  40  50  40  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

&&

19
Hazardous weather outlook, May 25, 5:12 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
512 AM CDT SUN MAY 25 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
512 AM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT. THIS
MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY IN URBAN SETTINGS. A FLASH FLOOD WATCH IS IN EFFECT FOR
ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL
AND DANGEROUS LIGHTNING. ISOLATED TORNADOES WILL BE POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MEMORIAL DAY ACROSS
ALL OF WEST CENTRAL TEXAS WITH THE SEVERE THREAT CONFINED TO AREAS
EAST OF A BROWNWOOD TO JUNCTION LINE ON TUESDAY. WHILE THE PRIMARY
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...THERE IS A
POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS PORTIONS OF
WEST CENTRAL TEXAS.

JOHNSON

In the hours before

Special weather statement, May 25, 8:08 AM CDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 AM CDT SUN MAY 25 2014

TXZ076-251345-
CROCKETT TX-
808 AM CDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 AM CDT FOR
CROCKETT COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 802 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL
PECOS COUNTY...OR ABOUT 8 MILES NORTHEAST OF BAKERSFIELD...MOVING
NORTHEAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN CROCKETT COUNTY.

LAT...LON 3109 10215 3108 10181 3097 10196 3098 10199
      3098 10201 3099 10204 3098 10209 3100 10218
      3103 10221 3104 10221
TIME...MOT...LOC 1308Z 227DEG 24KT 3096 10214
Special weather statement, May 25, 8:12 AM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
812 AM CDT SUN MAY 25 2014

TXZ064-251345-
STERLING TX-
812 AM CDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 AM CDT FOR
STERLING COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 807 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 20 MILES WEST OF
STERLING CITY...OR ABOUT 9 MILES EAST OF GARDEN CITY...MOVING
NORTHEAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
STERLING COUNTY.

LAT...LON 3209 10126 3209 10083 3174 10083 3166 10098
      3163 10126 3208 10127
TIME...MOT...LOC 1312Z 243DEG 51KT 3190 10125
Local storm report, May 25, 10:06 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1006 AM CDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     4 WNW GANNON            32.58N 100.55W
05/24/2014                   FISHER             TX   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN. THEYW WERE 6 INCH IN DIAMETER
            AND 3 FEET LONG.

&&

EVENT NUMBER SJT1400173

DOLL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTSevere Thunderstorm WarningSJTCrockett48 min
May 24, 7:13 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green47 min
May 24, 7:29 PM CDTSpecial Weather StatementSJTColeman31 min
May 24, 7:35 PM CDTSevere Thunderstorm WarningSJTColeman40 min
May 24, 7:45 PM CDTFlash Flood WarningSJTCrockett3 hr
May 24, 7:58 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green32 min
May 24, 8:06 PM CDTSpecial Weather StatementSJTCrockett24 min
May 24, 8:17 PM CDTSevere Thunderstorm WarningSJTCrockett28 min
May 24, 8:20 PM CDTSpecial Weather StatementSJTColeman25 min
May 24, 8:28 PM CDTSpecial Weather StatementSJTTom Green47 min
May 24, 8:35 PM CDTAreal Flood AdvisorySJTColeman115 min
May 24, 8:41 PM CDTAreal Flood AdvisorySJTTom Green109 min
May 24, 8:42 PM CDTSpecial Weather StatementSJTIrion33 min
May 24, 8:44 PM CDTSpecial Weather StatementSJTColeman31 min
May 24, 8:53 PM CDTSevere Thunderstorm WarningSJTCrockett52 min
May 24, 8:55 PM CDTSevere Thunderstorm WarningSJTTom Green35 min
May 24, 9:18 PM CDTSpecial Weather StatementSJTColeman42 min
May 24, 9:27 PM CDTSpecial Weather StatementSJTCrockett33 min
May 24, 9:31 PM CDTSpecial Weather StatementSJTRunnels44 min
May 24, 9:39 PM CDTFlash Flood WarningSJTCrockett3 hr
May 24, 10:01 PM CDTSpecial Weather StatementSJTCrockett44 min
May 24, 10:18 PM CDTSpecial Weather StatementSJTIrion27 min
May 24, 10:24 PM CDTAreal Flood AdvisorySJTTom Green2 hr
May 24, 10:42 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher33 min
May 24, 10:49 PM CDTAreal Flood AdvisorySJTIrion116 min
May 24, 11:11 PM CDTAreal Flood AdvisorySJTColeman2 hr
May 24, 11:16 PM CDTSpecial Weather StatementSJTTom Green44 min
May 24, 11:35 PM CDTSpecial Weather StatementSJTTom Green25 min
May 24, 11:52 PM CDTFlash Flood WarningSJTTom Green2 hr
May 25, 12:29 AM CDTSpecial Weather StatementSJTConcho46 min
May 25, 12:32 AM CDTFlash Flood WarningSJTCrockett3 hr
May 25, 12:44 AM CDTSevere Thunderstorm WarningSJTCrockett61 min
May 25, 1:16 AM CDTSpecial Weather StatementSJTBrown, McCulloch, San Saba44 min
May 25, 1:40 AM CDTSevere Thunderstorm WarningSJTCrockett65 min
May 25, 1:49 AM CDTAreal Flood AdvisorySJTBrown116 min
May 25, 1:54 AM CDTAreal Flood AdvisorySJTTom Green111 min
May 25, 2:44 AM CDTSpecial Weather StatementSJTSutton46 min
May 25, 3:27 AM CDTSpecial Weather StatementSJTSchleicher, Sutton33 min
May 25, 3:57 AM CDTSpecial Weather StatementSJTSchleicher, Sutton48 min
May 25, 5:06 AM CDTSevere Thunderstorm WarningSJTKimble, Mason39 min
May 25, 8:08 AM CDTSpecial Weather StatementSJTUpton37 min
May 25, 8:12 AM CDTSpecial Weather StatementSJTSterling33 min
May 25, 8:36 AM CDTAreal Flood AdvisorySJTSterling114 min
May 25, 10:35 AM CDTAreal Flood AdvisorySJTCoke, Irion, Runnels, Sterling, Tom Green6 hr
May 25, 10:50 AM CDTFlash Flood WarningSJTIrion, Sterling, Tom Green3 hr
May 25, 11:29 AM CDTFlash Flood WarningSJTTom Green3 hr
May 25, 1:14 PM CDTSpecial Weather StatementSJTMenard46 min
May 25, 1:51 PM CDTSpecial Weather StatementSJTConcho, McCulloch, Menard39 min
May 25, 1:52 PM CDTAreal Flood AdvisorySJTConcho, Menard3 hr
May 25, 2:28 PM CDTSpecial Weather StatementSJTMcCulloch, Mason47 min
May 25, 2:52 PM CDTAreal Flood AdvisorySJTMcCulloch113 min
May 25, 3:08 PM CDTFlash Flood WarningSJTMcCulloch112 min
May 25, 3:14 PM CDTSpecial Weather StatementSJTMcCulloch, San Saba61 min
May 25, 3:30 PM CDTAreal Flood AdvisorySJTSan Saba2 hr
May 25, 4:12 PM CDTFlash Flood WarningSJTSan Saba48 min
May 25, 4:43 PM CDTAreal Flood AdvisorySJTIrion, Tom Green3 hr
May 25, 5:06 PM CDTAreal Flood AdvisorySJTMcCulloch114 min
May 25, 6:08 PM CDTSpecial Weather StatementSJTMason52 min
May 25, 6:30 PM CDTAreal Flood AdvisorySJTSan Saba3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.